Home > Research > Publications & Outputs > A model for the number and sizes of crevices th...
View graph of relations

A model for the number and sizes of crevices that can be seen on the exposed surface of submerged rock reefs.

Research output: Contribution to journalJournal articlepeer-review

Published
  • J. T. Barry
  • J. F. Wickens
Close
<mark>Journal publication date</mark>1992
<mark>Journal</mark>Environmetrics
Issue number1
Volume3
Number of pages15
Pages (from-to)55-69
Publication StatusPublished
<mark>Original language</mark>English

Abstract

A simple model was devised to estimate the number and sizes of crevices visible at the surface of submerged, artificial rock reefs intended to provide shelter for lobsters and crayfish. The model assumes that the rocks are spherical and that each crevice is formed by the independent packing of three rocks. We use this model to derive the mean and variance of the rock size distribution needed to produce a given mean and variance for a crevice size distribution. These results are used as the initial estimates in an algorithm to choose the rock size distribution which comes closest to producing a crevice size distribution appropriate for the creation of new lobster or crayfish habitat.